Florida, 2012

Rip Current in Florida, July 20, 2012

July 20, 2012 · NWS JAX · 1 event in 1 county or zone

A low risk of rip currents was advertised due to subsiding swells and offshore flow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A low risk of rip currents was advertised due to subsiding swells and offshore flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 20, 2:12 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT FRI JUL 20 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
ACROSS INTERIOR SE GA...WITH ISOLATED ACTIVITY ACROSS EXTREME NE FL.
MOISTURE/LIFT WILL CONTINUE TO STREAM NORTHEAST FROM THE GULF ACROSS
THE AFOREMENTIONED AREAS INTO EARLY THIS EVENING. WILL USE NUMEROUS
POPS FOR FAR INTERIOR SECTIONS OF SE GA...WITH SCATTERED POPS TO
COASTAL SE GA INTO THE SUWANNEE VALLEY...AND MAINLY ISOLATED
COVERAGE FOR MOST OF NE FLORIDA THROUGH EARLY THIS EVENING. DRYING
WILL WORK ITS WAY NORTHWARD TNGT WITH ALL PRECIP ENDING BY LATE
EVENING.

THE DRYING PERIOD WILL BE RATHER BRIEF...AS WINDS WILL TURN TO THE
SOUTH SATURDAY...ALLOWING FOR MOISTURE TO INCREASE ONCE AGAIN. THAT
BEING SAID...WITH SURFACE RIDGING TO THE SOUTH AND THE TROUGH ACROSS
GA NUDGING TO THE NORTH....WILL USE A BELOW NORMAL POP SOLUTION FOR
SATURDAY...WITH LOW END SCATTERED FOR INTERIOR SE GA...WITH AFTN
ISOLATED POPS FOR NE FL. LOWS IN THE LOWER/MID 70S WILL PREVAIL
TNGT...WITH LOWER/MID 90S FOR HIGHS SATURDAY.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
MID LEVEL RIDING BUILDS TOWARDS OUR FORECAST AREA FROM THE
ATLANTIC...BACKING OUR MEAN FLOW TO SOUTHERLY. DEEP LAYER MOISTURE
WILL CONTINUE TO INCREASE FOR THE REMAINDER OF THE WEEKEND...WITH
BOTH EAST AND GULF COAST SEA BREEZES GENERATING SCATTERED AFTERNOON
AND EVENING CONVECTION. WEAK TROPICAL WAVE MOVING ACROSS SOUTH
FLORIDA AND INTO THE EASTERN GULF ON MONDAY AND TUESDAY BENEATH THE
BAHAMAS RIDGE SHOULD RESULT IN HIGH END SCATTERED POPS...WITH
TRIGGERS FROM ACTIVE SEA BREEZES. POPS ARE FCST TO SLOWLY DIMINISH
WED-FRI BUT REMAINING IN THE SCT RANGE AROUND 30-40% DURING THE
AFTERNOON AND EVENING HOURS. MEAN FLOW  WILL FROM THE SOUTHWEST AND
WEST WILL PROVIDE FOR A DOMINANT GULF SEA BREEZE DURING THE
AFTERNOON HOURS. MEAN TROUGHING OVER THE NE U.S. AND MID ATLC TUE
AND WED WILL HELP DRAG A WEAK FRONTAL BOUNDARY INTO THE CAROLINAS
LATE WED AND THU. LOCALLY...HIGHS EXPECTED TO BE NEAR TO ABOVE
NORMAL TEMPS IN THE LOWER TO MID 90S...WITH GOOD CHANCE OF SEEING
MID 90S DEG READINGS AND RESULTANT HEAT INDICES NEAR 105.

&&

.AVIATION...
THROUGH 21/18Z: A BRIEF PERIOD OF SUB-VFR CONDITIONS IS POSSIBLE AT
SSI THIS AFTERNOON...DUE TO SHOWERS AND THUNDERSTORMS APPROACHING
FROM THE WEST. ELSEWHERE...VFR CONDITIONS WILL PREVAIL THROUGH AT
LEAST MIDNIGHT. MVFR CONDITIONS ARE POSSIBLE DURING THE PREDAWN
HOURS AT VQQ...GNV...AND JAX. SOUTHWESTERLY WINDS OF 15 TO 25 KNOTS
FROM JUST OFF THE SURFACE THROUGH 15000 FEET WILL DECREASE TO 10 TO
15 KNOTS AFTER 06Z...AND THEN WILL BECOME SOUTHERLY BY 15Z.

&&

.MARINE...
WINDS HAVE RELAXED BELOW SCEC CRITERIA THIS AFTN...BUT THAT WILL BE
SHORT LIVED AS ANOTHER NOCTURNAL SURGE IS EXPECTED TNGT. THUS...WILL
USE SCEC FOR THE OFFSHORE LEGS TNGT...WITH AROUND 15 KNOTS
NEARSHORE.

SOUTHERLY FLOW WILL PREVAIL THROUGH EARLY NEXT WEEK. EXPECT WIND
SPEEDS IN THE 10-15 KNOT RANGE...WITH PERIODS OF SCEC WINDS
OFFSHORE DURING NOCTURNAL SURGES. SEAS WILL AVERAGE 2 TO 4 FEET
WITH THE HIGHEST SEAS EXPECTED TO COINCIDE WITH THE NOCTURNAL WIND
SURGES.

RIP CURRENTS: LOW RISK THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  72  94 /  40  30  20  30
SSI  77  90  78  91 /  20  20  20  30
JAX  72  93  74  92 /  20  20  20  30
SGJ  74  91  77  89 /  10  20  20  30
GNV  72  93  72  92 /  10  20  20  40
OCF  72  94  73  92 /  10  20  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/NELSON/MCALLISTER
Hazardous weather outlook, Jul 20, 10:40 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1140 AM EDT FRI JUL 20 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-211000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1140 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON INTO AND EARLY EVENING. THE HIGHEST CONCENTRATION OF
SHOWERS AND STORMS WILL BE OVER INLAND SOUTHEAST GEORGIA AND PARTS
OF THE SUWANNEE VALLEY AREA. GUSTY WINDS AND FREQUENT LIGHTNING ARE
THE MAIN CONCERNS WITH STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PRIMARILY ISOLATED THUNDERSTORMS ON SATURDAY AND THEN A GRADUALLY
INCREASE IN STORM CHANCES IS EXPECTED SUNDAY THROUGH EARLY NEXT
WEEK.

SLIGHTLY HIGHER TEMPERATURES EACH DAY WITH HIGHS LIKELY REACHING
THE MID 90S IN SOME LOCATIONS WITH HEAT INDICES NEAR 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 20, 1:00 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI JUL 20 2012

GAZ150-151-201830-
PIERCE-WARE-
200 PM EDT FRI JUL 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
AND PIERCE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 230 PM EDT...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF DEENWOOD...OR 5 MILES
NORTH OF WAYCROSS...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAYCROSS...SUNNYSIDE...
DIXIE UNION...DEENWOOD...BLACKSHEAR...PATTERSON AND BRISTOL THROUGH
230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
MPH WILL BE POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3147 8216 3148 8208 3144 8205 3141 8206
      3135 8203 3130 8199 3127 8204 3127 8211
      3126 8215 3124 8214 3121 8221 3123 8228
      3119 8228 3115 8239 3129 8251 3153 8224
TIME...MOT...LOC 1800Z 235DEG 21KT 3128 8236

ALLEN
Local storm report, Jul 20, 2:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     JESUP                   31.60N 81.89W
07/20/2012  M44 MPH          WAYNE              GA   AWOS

            JESUP AIRPORT AWOS MEASURED A 44 MPH TSTM WIND GUST.

&&

JHESS

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
July 20, 3:30 PM EST
Where
Duval forecast zone
Reported by
County Official

Lifeguards reported 4 rip current rescues at Jacksonville Beach that day with numerous rip currents sighted along the beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399209.